Oregon, 2012Frost and Freeze in Oregon, May 18, 2012
May 18, 2012 · NWS MFR · 1 event in 1 county or zone
An unseasonably cold air mass brought freezing temperature to south central Oregon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonably cold air mass brought freezing temperature to south central Oregon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at May 17, 7:31 PM PST, 4 hours 29 minutes earlier.
Area forecast discussion, May 17, 7:31 PM PST, 4 hours 29 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
831 PM PDT THU MAY 17 2012
.DISCUSSION...A COLD FRONT MOVED THROUGH THE FORECAST AREA LAST
NIGHT...AND AN UPPER TROUGH AXIS IS CURRENTLY MOVING THROUGH
CENTRAL OREGON. BEHIND THE TROUGH AXIS ARE GUSTY NORTHWEST WINDS AND
VERY DRY AIR. I WILL NOW FOCUS ON OVERNIGHT TEMPERATURES GIVEN THE
ACTIVE GROWING AND PLANTING IN VARIOUS STAGES...AND THE ASSOCIATED SENSITIVE
VEGETATION IN THE REGION.
DEW POINT TEMPERATURES DROPPED AS LOW AS 13F IN MEDFORD THIS
AFTERNOON...AND HAVE SINCE CLIMBED TO 26F...BUT ARE STILL LOWER
THAN MODEL GUIDANCE OVER THE UMPQUA BASIN AND ROGUE VALLEY. FOR
THAT REASON HAVE BUMPED DOWN TEMPERATURES A DEGREE OR TWO FOR
ROSEBURG AND MEDFORD...WHICH THUS INCREASES THE AREA WITHIN IN THE
FROST ADVISORY FOR THE WEST SIDE...AND INCLUDES THE UMPQUA BASIN.
HAVE DECREASED SOME SKY COVER IN THE UMPQUA BASIN BASED ON CURRENT
STATUS OF THE MARINE LAYER AND AFOREMENTIONED DRY AIR...THUS ALLOWING
FOR MORE COOLING THERE. PRESSURE GRADIENTS ARE GRADUALLY
LOOSENING...BUT ARE STILL FAIRLY TIGHT AND SHOULD MAINTAIN
NORTHWEST BREEZES IN MUCH OF THE AREA THROUGH THE EVENING. AREAS
THAT ARE SHELTERED FROM NORTHWEST BREEZES TONIGHT WILL GET THE
COLDEST...AND THESE SAME BREEZES SHOULD KEEP SOME LESS SHELTERED
AREAS WARMER. I WILL REITERATE MY COWORKER'S THOUGHTS IN SAYING...FOR
LARGER AGRICULTURAL INTERESTS...THERE WILL BE A RADIATION
INVERSION TONIGHT, SO WIND MACHINES ARE LIKELY TO BE HELPFUL IN
DIMINISHING POTENTIAL PLANT DAMAGE.
TOMORROW A WARMUP WILL BEGIN...AND HIGHS SHOULD BE NEAR NORMAL.
PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR DETAILS ON THE WEEKEND
WARMUP AND COOLDOWN EXPECTED NEXT WEEK.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS THE AREA UNTIL ROUGHLY
06 UTC TONIGHT...WHEN A WEAK MARINE LAYER AND RESULTING MVFR TO IFR
CEILINGS ARE LIKELY TO DEVELOP ALONG THE COAST. SOME CLOUDS ALONG
WITH LIGHT SHOWERS AND SOME MOUNTAIN OBSCURATIONS...ARE POSSIBLE ON
THE EAST SIDE AS A PASSING COLD FRONT GRADUALLY PUSHES OUT OF THE
AREA.
&&
.PREV DISCUSSION... /ISSUED 247 PM PDT THU MAY 17 2012/
DISCUSSION...
A MID AND UPPER LEVEL TROUGH DIGGING INTO THE AREA FROM THE
NORTHWEST IS INTERACTING WITH A WAVE OF LOW PRESSURE OVER THE
NORTHERN SACRAMENTO VALLEY THIS AFTERNOON. THESE TWO FEATURES ARE
ACTING TO PULL THE AXIS OF INSTABILITY OVER NORTHEASTERN
CALIFORNIA TO THE NORTH AND NORTHWEST THIS AFTERNOON RESULTING
IS SHOWERS AND THUNDERSTORMS ACROSS SOUTHEASTERN MODOC COUNTY, BUT
STILL SPREADING NORTH AND NORTHWESTWARD. THUS FAR, ONLY A FEW
HUNDREDTHS OF AN INCH OF RAIN HAVE FALLEN IN MODOC COUNTY, BUT
EXPECT WE WILL SEE A FEW HUNDREDTHS TO A QUARTER OF INCH MORE
THERE. EARLIER A BAND OF PRECIPITATION THAT SET UP ALONG JUST
NORTH OF MOUNT SHASTA DROPPED OVER A QUARTER OF AN INCH OF RAIN AT
THE BOLAM RAWS AND A FEW HUNDREDTHS TO A QUARTER OF AN INCH FROM
WESTERN SISKIYOU COUNTY NORTHEASTWARD THROUGH SOUTHERN KLAMATH
COUNTY. EXPECT MOST OF THE PRECIPITATION THAT FALLS THE REST OF
THIS AFTERNOON AND EVENING WILL BE IN MODOC AND SOUTHEASTERN LAKE
COUNTIES.
REGARDING THUNDERSTORMS THIS AFTERNOON AND EVENING, THEY ARE
POSSIBLE ACROSS MODOC, SOUTHEASTERN KLAMATH, SOUTHERN LAKE, AND
EASTERN SISKIYOU COUNTIES AS THE UPPER TROUGH DIGS AND INGESTS
THE BETTER SURFACE DYNAMICS FROM AREAS TO OUR SOUTH. PROBABILITIES
ARE HIGHEST IN MODOC COUNTY.
WESTWARD SIGNIFICANT CLEARING HAS OCCURRED AND EXPECT THIS TO
PROGRESS EASTWARD THIS EVENING AND OVERNIGHT. FREEZE HEADLINES
REMAIN INTACT FOR THE UPPER KLAMATH BASIN AND TULELAKE BASIN. A
FROST ADVISORY REMAINS IN PLACE FOR THE SHASTA VALLEY AND OUTLYING
AREAS OF THE ROGUE...SHASTA...AND ILLINOIS VALLEYS. OF SIGNIFICANT
NOTE IS THE FACT THAT DEWPOINTS OVER THE INTERIOR WEST SIDE THIS
AFTERNOON ARE RUNNING 3 TO 10 DEGREES BELOW GUIDANCE. THIS YIELDS
CONCERN FOR A COOLER NIGHT THAN THAT SAME GUIDANCE INDICATES
ACROSS THE WEST SIDE VALLEYS. THE CURRENT FORECAST DOES HEDGE
ON THE COLDER GFS SIDE OF THE GUIDANCE OVERNIGHT, BUT THE EVENING
SHIFT WILL NEED TO RECHECK TO MAKE SURE THESE NUMBERS ARE STILL
GOOD WHEN THE 00Z GUIDANCE ARRIVES. THOSE WITH SUMMER GARDENS IN THE
GROUND SHOULD TAKE THESE LOWER DEWPOINTS INTO CONSIDERATION WHEN
DETERMINING WHETHER OR NOT TO COVER PLANTS TONIGHT. FOR LARGER
AGRICULTURAL INTERESTS, THERE WILL BE A STRONG RADIATION INVERSION,
SO WIND MACHINES ARE LIKELY TO BE HELPFUL IN DIMINISHING POTENTIAL
PLANT DAMAGE.
FRIDAY THROUGH SUNDAY WE WILL SEE A SIGNIFICANT WARMING TREND
ACROSS ALL AREAS. WHILE IT WILL BE GENERALLY WARMER ON SATURDAY
MORNING VERSUS FRIDAY, THE DRY AIRMASS AND RADIATIONAL COOLING MAY
YIELD MORE FROST AND OR FREEZE HEADLINES.
NEXT WEEK WE WILL COOL BACK DOWN TO NEAR TO BELOW NORMAL VALUES
WITH GOOD CHANCES OF RAIN ACROSS THE COAST AND UMPQUA BASIN ON
TUESDAY CONTINUING TO VARYING DEGREES THROUGH THE WEEK. OTHER WEST
SIDE AREAS AND MUCH OF THE EAST SIDE WILL LIKELY GET RAIN NEXT
WEEK, AS WELL, BETWEEN TUESDAY AND THURSDAY AS THE JET STREAM DIPS
SOUTHWARD. PROBABILITIES IN THE FORECAST HAVE BEEN INCREASED, BUT
STILL ARE IN THE SLIGHT CHANCE TO CHANCE CATEGORIES, AS GUIDANCE IS
UNCERTAIN ON THE TIMING AND EXTENT OF THE AREAS OF RAINFALL
ASSOCIATED WITH SHORTWAVE FEATURES. THE BOTTOM LINE IS THAT NEXT
WEEK WILL BE COOLER AND WETTER THAN WE HAVE SEEN IN ABOUT 3 WEEKS.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM 1 AM TO 8 AM PDT FRIDAY FOR ORZ029.
FROST ADVISORY FROM 3 AM TO 7 AM PDT FRIDAY FOR ORZ024-026.
CA...FREEZE WARNING FROM 1 AM TO 8 AM PDT FRIDAY FOR CAZ084.
FROST ADVISORY FROM 3 AM TO 7 AM PDT FRIDAY FOR CAZ081.
PZ...SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT THIS EVENING FOR
PZZ350.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT THIS
EVENING FOR PZZ350.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 PM PDT FRIDAY FOR
PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 PM PDT FRIDAY
FOR PZZ356.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 11 AM PDT SATURDAY FOR
PZZ376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ376.
SK/BPN/BTLHazardous weather outlook, May 17, 10:28 AM PST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1128 AM PDT THU MAY 17 2012
CAZ084-ORZ029-181400-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-KLAMATH BASIN-
1128 AM PDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT FRIDAY. SEE WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-181400-
CENTRAL SISKIYOU COUNTY-
1128 AM PDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM PDT FRIDAY. SEE WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-026-181400-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
1128 AM PDT THU MAY 17 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
FROST ADVISORY IN EFFECT FROM 3 AM TO 7 AM PDT FRIDAY. SEE WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
Frost/Freeze, Klamath Basin
- When
- May 18, 12:00 AM PST to 7:00 AM PST
- Where
- Klamath Basin forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.686, -121.650 (the zone’s center; the record gives no point)
Reported low temperatures ranged from 20 to 27 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in South Dakota, May 18, 2012$406,000 · 1.75 in hail · 8 events
- Flash Flooding and Debris Flows in Puerto Rico, May 18, 2012$310,000 · 5 events
- Hail and Damaging Winds in Florida, May 18, 2012$15,000 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, May 18, 20121.75 in hail · 15 events
- Drought in Missouri, May 18 to 31, 201210 events
- Hail and Lightning Strike in Florida, May 18, 20121 injured · 1 in hail · 2 events
- Damaging Winds in South Dakota, May 18 to 19, 201261 kt wind · 5 events
- Hail and Damaging Winds in Minnesota, May 18, 2012$11,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 18, 20124 events
- Damaging Winds in Wyoming, May 18, 2012$1,000 · 67 kt wind · 4 events
- High Wind in New Mexico, May 18, 201256 kt wind · 4 events
- Dust Storm and High Wind in Arizona, May 18, 201250 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371705.